In this VETgirl online veterinary continuing education blog, Dr. Justine Lee, DACVECC, DABT discusses cardiac glycoside plants poisonous to dogs and cats. When it comes to plants like foxglove, oleander, lily of the valley and kalanchoe, they pose a cardiotoxicity risk to dogs and cats (and large animals such as ruminants and horses) when ingested even in small amounts.
By Dr. Justine Lee, DACVECC, DABT
Director of Medicine / CEO, VETgirl
Cardiac Glycoside Plants Poisonous to Dogs and Cats
Cardiac glycoside-containing plants pose a potential life threatening toxicosis to dogs and cats; that said, toxicosis has been reported to be more severe in large animals (who are chronically grazing on plants) as compared to dogs or cats. Based on this author’s clinical experience, this type of plant is less commonly seen in small animal medicine, but still poses a potentially significant risk with ingestion.
Both alkaloid and glycoside containing plants can result in cardiotoxicity. Alkaloid plants (e.g., monkshood, larkspurs, yew, ground hemlock, death camas) interfere with the Na+/K+-ATPase enzyme in cardiac fibers, resulting in decreased intracellular K+ and increased intracellular Na+ causing bradyarrhythmias (e.g., heart block).(1) Cardiac glycoside plants contain naturally-occurring cardiotoxic cardenolides or bufadienolides, which interfere with the myocardial cell membrane Na-K pump mediated by ATPase. This results in increased intracellular sodium and decreased intracellular potassium,(1) followed by exchange for calcium.13 The overall affect is increased myocardial contractility, decreased conduction velocity through the AV node, and promotion of diuresis.(1)
Examples of cardiac glycoside plants include:
- Giant milkweed
- Lily of the valley
- Star of Bethlehem
The toxins within these plants are similar to digitalis, and the degree of toxicity varies with the particular plant, part of the plant, and amount consumed.(1) All parts of the plant are generally considered toxic – even the water in the vase has been reported to cause toxicosis.(1)
Clinical signs seen with cardiac glycoside plants include:
- Bradyarrhythmias (e.g., complete AV block, bigeminy, asystole)
- ECG changes (e.g., ST segment changes)
- Ventricular premature complexes
- Electrolyte abnormalities (e.g., hyperkalemia, hyponatremia)
- Tremors (rare)
- Seizures (rare)
When in doubt, if you suspect your patient was poisoned by a cardiac glycoside containing plant, immediate treatment is warranted. Treatment includes decontamination, if appropriate, along with ECG, blood pressure monitoring, and generalized supportive care. Clinicopathologic testing should be performed to evaluate for the severity of hyperkalemia and azotemia (which can be seen due to severe bradycardia and decreased cardiac output, albeit rare). The use of IV fluids, anti-emetics, and anti-arrhythmics are warranted. In dogs with bradycardia < 40-50 beats per minute (bpm), the use of atropine is warranted. In dogs with a superventricular tachycardiac > 180 bpm, the use of beta blockers are warranted. With ventricular premature contractions (VPCs) or idioventricular arrhythmias, the use of lidocaine or procainamide is warranted, particularly if it is > 180 bpm and affecting perfusion parametesr.
The antidote, digoxin-specific Fab fragments (Digibind by GlaxoSmithKline or DigiFab by Protherics, Inc.), can be considered in severe, life-threatening cases (rare); however, due to the cost, its use is often precluded. Typically 1-2 vials are needed in dogs and cats, with estimates ranging at $400-800 USD per bottle).
When in doubt, the ASPCA Animal Poison Control Center should be called for life-saving advice. Thankfully, with aggressive supportive care and treatment, the prognosis is fair to good, IMO, in small animals.
1. Cargill E, Martinson KL. Cardiac glycosides. In: Osweiler G, Hovda L, Brutlag A, Lee JA, eds. Blackwell’s Five-Minute Veterinary Consult Clinical Companion: Small Animal Toxicology, 1st Ed. Iowa City: Wiley-Blackwell, 2010, pp. 696-704.
2. Amaris Pao-Franco et al. Successful use of digoxin-specific immune Fab in the treatment of severe Nerium oleander toxicosis in a dog. J Vet Emerg Crit Care 2017 Sep;27(5):596-604.